Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 33, NWS Kansas City, MO

April 27, 2016Atchison County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 27, 2016, 1:54 PM CDT for Atchison County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2016, 1:54 PM CDT (18:54 UTC)
Expired
Apr 27, 2016, 2:30 PM CDT
In force
36 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Atchison County, KS

The radar

The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 6.9 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
960 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

179 
WUUS53 KEAX 271854
SVREAX
KSC005-271930-
/O.NEW.KEAX.SV.W.0033.160427T1854Z-160427T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
154 PM CDT WED APR 27 2016

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ATCHISON COUNTY IN NORTHEASTERN KANSAS...

* UNTIL 230 PM CDT

* AT 154 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MAYETTA...OR
  8 MILES SOUTH OF HOLTON...MOVING NORTHEAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  ATCHISON...HORTON...EFFINGHAM...LANCASTER...MUSCOTAH...FARMINGTON...HURON
  AND ARRINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3961 9557 3966 9551 3965 9535 3954 9521
      3942 9542 3942 9557
TIME...MOT...LOC 1854Z 218DEG 23KT 3935 9567 

HAIL...1.00IN
WIND...<50MPH
 
$$

LAFLIN
1 follow-up statement
357 
WWUS53 KEAX 271913
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
213 PM CDT WED APR 27 2016

KSC005-271930-
/O.CON.KEAX.SV.W.0033.000000T0000Z-160427T1930Z/
ATCHISON KS-
213 PM CDT WED APR 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR WESTERN ATCHISON COUNTY...

AT 213 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DENISON...OR 7
MILES EAST OF HOLTON...MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ATCHISON...HORTON...EFFINGHAM...LANCASTER...MUSCOTAH...FARMINGTON...HURON
AND ARRINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3961 9557 3966 9551 3965 9535 3954 9521
      3942 9542 3942 9557
TIME...MOT...LOC 1913Z 215DEG 26KT 3943 9559 

HAIL...1.00IN
WIND...60MPH
 
$$

LAFLIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 12:37 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Apr 27, 12:37 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1237 PM CDT WED APR 27 2016

.Discussion...
Issued at 427 AM CDT WED APR 27 2016

Overnight convection has weakened in the predawn hours after the
airmass has stabilized substantially. Moderate to heavy rain will
continue through the early morning as the line of storms makes
steady progress to the east. Water vapor imagery shows the upper low
positioned across southwest Kansas as of Wednesday morning. This
will continue to spin to the northeast and center over southeast
Nebraska by the mid afternoon. Storms generated overnight will begin
to lift into northeast Missouri through the mid to late morning and
the majority of this activity should clear the area by the early
afternoon. Cloud cover should then begin to clear enough to
destabilize by the mid afternoon ahead of the attendant cold front
of the surface low stacked underneath the upper low across southeast
Nebraska. Areas most favorable for convection early on include
northern Missouri and areas west of the I-35 corridor. If modest
instability does develop as expected, bulk shear values of plus 40
kts will once again support strong to severe storms through the
afternoon. While the environment will not be as conducive for
widespread severe weather as Tuesday, large hail and damaging winds
are possible. The other concern is the potential for flash flooding
with the significant rainfall totals from Tuesday. Areas south of
the Kansas City metro should be influenced by a dry slot working its
way to the northeast ahead of the cold front. By the late afternoon,
the cold front will sweep across western Missouri with convection
along the frontal boundary possible for areas north of the Kansas
City metro. This activity will continue through much of the evening
hours before finally lifting into north Missouri after midnight.
Rain- cooled air and existing cloud clover should keep afternoon
highs on Wednesday in the upper 60s for areas north of I-70 with
temperatures approaching the mid 70s for points south.

Will see a break in the activity beginning Thursday with mid level
ridging expected to develop ahead of another deepening trough over
the southwestern CONUS. A cooler air mass will advect into the
region behind the cold front Wednesday, with slightly cooler than
normal temperatures persisting through the late week and into the
weekend, particularly for northern Missouri. The aforementioned
southwestern low will then swing northeast into the Central Plains
by Friday, bringing about the next chance for thunderstorms by
Friday afternoon/evening. Saturday looks to be the most active as a
surface warm front lifts into the region. At this time, cannot rule
out the potential for severe weather, though the more likely area
remains to the south. The active pattern will then continue into
next week with numerous features entering the area. Flood impacts
will need to be closely monitored as these events unfold.

&&

.Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1237 PM CDT WED APR 27 2016

A combination of VFR and MVFR conditions are prevailing across the
west Missouri terminals early this afternoon. The cloud cover is
expected to fill in bringing MVFR CIGs to all sites by 21Z along with
the threat for showers for a few hours. The KSTJ terminal, a bit
farther north, will also carry a TEMPO group for some thunderstorms
that could develop. Otherwise, once the vicinity storms move out MVFR
clouds will dominate of the reminder of the night into Thursday
morning with winds veering to the west late this afternoon and into
tonight.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Discussion...Welsh
Aviation...Cutter
Hazardous weather outlook, Apr 27, 5:09 AM CDT, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
509 AM CDT WED APR 27 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
509 AM CDT WED APR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE OVER MOST OF THE REGION THIS AFTERNOON
AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SEVERAL PERIODS OF
THUNDERSTORMS ARE LIKELY FRIDAY THROUGH SUNDAY.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 8:51 PM CDTRiver Flood WarningEAXDoniphan12 days
Apr 26, 8:51 PM CDTRiver Flood WarningEAXAtchison6 days
Apr 26, 8:58 PM CDTRiver Flood WarningEAXAtchison, Leavenworth49 hr
Apr 26, 9:44 PM CDTSevere Thunderstorm WarningEAXJohnson, Linn, Miami31 min
Apr 26, 9:55 PM CDTSevere Thunderstorm WarningEAXJohnson, Wyandotte35 min
Apr 26, 10:13 PM CDTFlash Flood WarningEAXJohnson, Leavenworth, Wyandotte6 hr
Apr 26, 10:14 PM CDTSevere Thunderstorm WarningEAXJohnson, Miami17 min
Apr 26, 10:25 PM CDTFlash Flood WarningEAXDoniphan6 hr
Apr 26, 10:29 PM CDTSevere Thunderstorm WarningEAXJohnson, Miami, Wyandotte46 min
Apr 26, 10:56 PM CDTFlash Flood WarningEAXJohnson, Wyandotte6 hr
Apr 26, 11:33 PM CDTRiver Flood WarningEAXJohnson29 hr
Apr 27, 1:39 AM CDTRiver Flood WarningEAXAtchison36 hr
Apr 27, 1:39 AM CDTRiver Flood WarningEAXLeavenworth70 hr
Apr 27, 1:47 AM CDTRiver Flood WarningEAXMiami4 days
Apr 27, 1:47 AM CDTRiver Flood WarningEAXLinn4 days
Apr 27, 5:05 AM CDTAreal Flood WarningEAXAtchison, Doniphan, Johnson, Leavenworth, Wyandotte18 hr
Apr 27, 2:32 PM CDTSevere Thunderstorm WarningEAXAtchison28 min
Apr 27, 2:57 PM CDTSevere Thunderstorm WarningEAXAtchison, Doniphan33 min
Apr 27, 3:02 PM CDTSevere Thunderstorm WarningEAXAtchison, Doniphan43 min
Apr 27, 3:19 PM CDTSevere Thunderstorm WarningEAXAtchison, Leavenworth41 min
Apr 27, 3:27 PM CDTSpecial Weather StatementEAXWyandotte33 min
Apr 27, 3:31 PM CDTSpecial Weather StatementEAXLeavenworth44 min
Apr 27, 3:33 PM CDTSevere Thunderstorm WarningEAXWyandotte27 min
Apr 27, 3:38 PM CDTSevere Thunderstorm WarningEAXDoniphan37 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.